Mississippi, 2006Funnel Cloud in Mississippi, March 20, 2006
March 20, 2006 · NWS JAN · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 20, 3:47 PM CST, 6 minutes earlier.
Area forecast discussion, Mar 20, 3:47 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
347 PM CST MON MAR 20 2006
.DISCUSSION...SVR WX POTENTIAL IS PEAKING AS I WRITE AND WILL BE
WINDING DOWN BETWEEN 5-7 PM. DECENT AREA OF RAIN IS ANTICIPATED TO
STILL BE ONGOING JUST E OF I-55 WITH SCT TYPE ACTIVITY TO THE WEST.
WILL GO WITH 100 POPS ACROSS THE FAR EAST AND USE GUIDANCE
ELSEWHERE. THE PRECIP TREND WILL BE REVISITED PRIOR TO 6 PM AND POPS
WILL BE ADJUSTED BASED ON RADAR TRENDS.
ALL PRECIP WILL COME TO AN END BETWEEN 7-9 PM AS THE DRY PUNCH
PUSHES EAST OF THE CWA. CWA WILL SEE A CLEARING TREND FROM W TO E
BETWEEN 8-11PM WITH CLEAR SKIES FOR THE REST OF THE NIGHT. TEMPS
WILL COOL DOWN INTO THE 40S AND LOWER 50S AFTER MIDNIGHT BUT WILL
NOT BE FROM ANY COLD FRONTAL PASSAGE. THE FRONT WILL MOVE THROUGH
THE CWA DURING THE FIRST PART OF TUE AND BRING WITH A STRATUS DECK.
WINDS WILL ALSO BE QUITE BREEZY...ESPECIALLY ACROSS THE NW AND WEST.
I WILL NOT ISSUE A LAKE WIND ADV DUE TO FACT THAT IS WILL BE A
BOARDER LINE EVENT AND AS THE STRATUS MOVES...WINDS MAKING IT TO
THAT CRITERIA WILL HARD TO DUE. TEMPS WILL BE ON THE COOL SIDE AS
WELL...BASICALLY HOLDING IN THE MID 50S ACROSS THE NW TO NEAR 70 IN
THE SE.
AS FOR THE WATCHES THAT ARE IN EFFECT...DUE TO THE HEAVY RAIN
SHIFTING OUT OF THE FFA AREA...I WILL GO AHEAD AND CANCEL THE FFA.
AS FOR THE TORNADO WATCHES. THE NEW ONE IS FOR THE SE PORTION OF THE
CWA FROM BUDE TO MERIDIAN. THE TORN RISK IS ONLY FOR THE REGION FROM
MARION CO TO JONES CO. COUNTIES NORTH OF THAT LINE ARE IN THE
WATCH...BUT IT IS ONLY FOR ELEVATED HAIL POTENTIAL. I AM IN THE
PROCESS OF EVALUATING THE 1ST TOR WATCH AND WILL LIKELY CANCEL
SEVERAL COUNTIES...IF NOT THE ENTIRE WATCH...SHORTLY.
/CME/
LONGER TERM (TUESDAY THROUGH NEXT SUNDAY)...
ANOTHER POTENT LOOKING SHORTWAVE LOOKS TO START HEADING OUR WAY
WEDNESDAY...BUT FORTUNATELY IT WILL BE MOVING INTO A RATHER
MOISTURE-STARVED LOWER ATMOSPHERE ACROSS THE LOWER MISSISSIPPI
VALLEY. THIS LATTER FACT WILL SPARE US FROM ANOTHER ROUND OF HEAVY
RAIN AND STORMS...BUT IT DOES NOT LOOK LIKE ALL AREAS CAN BE
CONFIDENT ON REMAINING ENTIRELY DRY. THE BOUNDARY MOVING THROUGH
TUESDAY MAY PARK IN THE GULF IN CLOSE ENOUGH VICINITY TO OUR
SOUTHERN COUNTIES FOR THE NORTHWARD EXTENT OF ITS BAROCLINIC ZONE TO
PRODUCE SOME LIGHT RAIN WEDNESDAY NIGHT UP TO THE HIGHWAY 84
CORRIDOR. ISOLATED LIGHT SHOWERS WILL BE POSSIBLE AGAIN IN ALL AREAS
DURING THE DAY THURSDAY AS THE UPPER DISTURBANCE CROSSES DIRECTLY
OVER THE ARKLAMISS AND FORCES AT LEAST VIRGA OUT OF MID LEVEL CLOUD
DECKS. AFTER THURSDAY ITS HARD TO SEE ANY CHANCES FOR PRECIPITATION
AT ALL IN THE REGION UNTIL EARLY NEXT WEEK WITH ONLY PASSING CLOUDS
AROUND AS MINOR WAVES COME THROUGH IN A GENERAL NORTHWEST FLOW
PATTERN.
STILL THINKING THERE IS A VERY GOOD CHANCE FOR A FREEZE THIS WEEK
(AFTER TUESDAY) ALONG AND NORTH OF THE INTERSTATE TWENTY CORRIDOR.
LIKE THE PREVIOUS FORECASTER...I CONSIDERED A SPECIAL WEATHER
STATEMENT HIGHLIGHTING THIS POTENTIAL RELATIVELY LATE IN THE YEAR.
HOWEVER...MY CONFIDENCE REMAINS TOO LOW TO PINPOINT A PARTICULAR
NIGHT WHERE PROLONGED TEMPERATURES TO (OR BELOW) 32 DEGREES
WARRANT TALK OF A KILLING FREEZE. PROBLEM REMAINS CLOUD COVER AND
WIND ISSUES...ESPECIALLY WEDNESDAY THROUGH FRIDAY MORNINGS.
ULTIMATELY ONE OF THOSE MORNINGS WILL PROBABLY PROVIDE ENOUGH
RADIATIONAL COOLING FOR AT LEAST A LIGHT FREEZE TO OCCUR IN MANY
AREAS...BUT I HESITATE TO PICK THE NIGHT RIGHT NOW.
OTHERWISE...REMAINED CLOSE TO GFS GUIDANCE ON LONG TERM TEMPERATURES
AS ENSEMBLES STILL POINT TO READINGS REMAINING 1 TO 2 STANDARD
DEVIATIONS BELOW NORMAL THROUGH SATURDAY. THIS WOULD EQUATE TO HIGHS
FROM THE MID 50S TO LOW 60S WITH MINIMUMS IN THE 30S. JUGGLING THE
VARIOUS EXTENDED MODEL SOLUTIONS YIELDS THE FEELING THAT A WARM UP
IS COMING BY THE START OF NEXT WEEK. /BB/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 49 60 35 55 / 68 0 1 0
MERIDIAN 51 66 36 60 / 100 0 2 0
VICKSBURG 46 61 36 57 / 51 0 1 0
HATTIESBURG 54 72 42 62 / 100 0 1 2
NATCHEZ 46 65 38 58 / 48 0 0 3
GREENVILLE 45 55 32 54 / 58 5 2 0
GREENWOOD 45 55 32 55 / 73 6 2 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
SHORT TERM: CME
LONG TERM: BB
Hazardous weather outlook, Mar 20, 10:47 AM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1047 AM CST MON MAR 20 2006
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211237-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1047 AM CST MON MAR 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TODAY AND TONIGHT...
...THUNDERSTORMS...
A POTENT SPRING STORM SYSTEM WILL BRING THE POTENTIAL FOR
SIGNIFICANT SEVERE WEATHER TODAY. THE GREATEST RISK FOR SEVERE
WEATHER INCLUDING THE POTENTIAL FOR TORNADOES AND DAMAGING WINDS
WILL EXIST ALONG AND SOUTHEAST OF A BROOKHAVEN TO MERIDIAN
LINE...ESPECIALLY DURING THE AFTERNOON. LOCATIONS FARTHER
NORTHWEST WILL HAVE A RISK HAIL...WITH MUCH SMALLER CHANCES FOR
DAMAGING WINDS AND TORNADOES.
A POWERFUL UPPER LEVEL TROUGH IS APPROACHING FROM THE WEST AND IS
CAUSING A DRAMATIC INCREASE IN WIND FIELDS ACROSS THE AREA. VERY
MOIST AIR IS BEGINNING TO SURGE NORTH ACROSS SOUTHERN MISSISSIPPI
TO THE SOUTH OF A SLOW-MOVING WARM FRONT AND THIS WILL CONTRIBUTE
TO AN UNSTABLE AIRMASS. THE COMBINATION OF STRONG WIND SHEAR...
INSTABILITY...AND RICH BOUNDARY LAYER MOISTURE WILL CREATE A
FAVORABLE ENVIRONMENT FOR SUPERCELLS WITH TORNADOES IN THE
GREATER RISK AREA. THE STRENGTH OF SHEAR AND THE PRESENCE OF A
DISTINCT FRONTAL BOUNDARY SUGGEST THAT A COUPLE OF STRONG
TORNADOES WILL BE POSSIBLE THIS AFTERNOON. A SQUALL LINE SHOULD
DEVELOP BY LATE THIS AFTERNOON AND SWEEP EASTWARD ACROSS CENTRAL
MISSISSIPPI BRINGING AN INCREASED RISK FOR DAMAGING WIND GUSTS
ALONG WITH ISOLATED TORNADOES.
...FLOODING...
VERY HEAVY RAIN OF TWO TO FOUR INCHES WILL FALL ACROSS NORTHWEST
PORTIONS OF THE OUTLOOK AREA TODAY INCREASING THE POTENTIAL
FLOODING. PLEASE REFER TO THE FLASH FLOOD WATCH FOR GREATER
DETAIL. LOCALLY HEAVY RAIN IS EXPECTED FARTHER SOUTH AND THIS
COULD RESULT IN PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
...DAYS TWO AND THREE...TUESDAY AND WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
...DAYS FOUR THROUGH SEVEN...THURSDAY THROUGH SUNDAY...
COLD HIGH PRESSURE WILL MOVE OVER THE REGION LATE THIS
WEEK...POSSIBLY SETTING THE STAGE FOR A LATE SEASON FREEZE.
TEMPERATURES BOTH THURSDAY AND FRIDAY NIGHT ARE FORECAST TO FALL
TO NEAR FREEZING.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL LIKELY BE NEEDED TODAY...ESPECIALLY IN THE
SOUTHEAST HALF OF THE AREA. OTHERWISE...ACTIVATION IS NOT
EXPECTED THROUGH NEXT SUNDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 20, 1:09 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
109 PM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL 8 S VICKSBURG 32.21N 90.87W
03/20/2006 E0.25 INCH WARREN MS AMATEUR RADIO
PEA HAIL REPORTED 8 MILES SOUTH OF VICKSBURG ON U.S. 61
1248 PM TSTM WND DMG VICKSBURG 32.33N 90.87W
03/20/2006 WARREN MS AMATEUR RADIO
LARGE TREE LIMBS GREATER THAN 8 INCHES IN DIAMETER DOWN
ON HALLS FERRY ROAD
1248 PM FLOOD VICKSBURG 32.33N 90.87W
03/20/2006 WARREN MS AMATEUR RADIO
STREET FLOODING REPORTED ON HALLS FERRY ROAD
&&
CLBLocal storm report, Mar 20, 3:29 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL HEBRON 31.71N 89.37W
03/20/2006 E0.75 INCH JONES MS EMERGENCY MNGR
&&
19Local storm report, Mar 20, 3:32 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 3 E STRINGER 31.87N 89.21W
03/20/2006 M0.50 INCH JASPER MS EMERGENCY MNGR
&&
19Local storm report, Mar 20, 3:33 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
333 PM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FUNNEL CLOUD COLLINS 31.64N 89.56W
03/20/2006 COVINGTON MS LAW ENFORCEMENT
REPOTED NEAR COLLINS.
&&
19Local storm report, Mar 20, 3:36 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FUNNEL CLOUD 12 NW LAUREL 31.82N 89.29W
03/20/2006 JASPER MS EMERGENCY MNGR
FUNNEL CLOUD REPORTED AT THE INTERSECTION OF SERVICE ROAD
AND SPRINGHILL ROAD. TREES ALSO REPORTED DOWN.
&&
19Local storm report, Mar 20, 3:51 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL NEW HEBRON 31.73N 89.98W
03/20/2006 E0.88 INCH LAWRENCE MS EMERGENCY MNGR
ALSO IN SILVER CREEK.
&&
GERARDFunnel Cloud, Forrest
- When
- March 20, 3:53 PM CST
- Where
- Forrest County, Hattiesburg
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.189, -89.258 (the zone’s center; the record gives no point)
A funnel cloud was observed off Highway 98 on the west side of town.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Texas, March 20, 20061 death · 9 injured · $200,000 · 55 kt wind · 3 events
- Winter Storm in Nebraska, March 20 to 21, 2006$1.6 million · 11 events
- Tornado in Mississippi, March 20, 20061 injured · $500,000 · F1 · 1 event
- Winter Storm in Nebraska, March 20 to 21, 2006$300,000 · 6 events
- Tornado in Mississippi, March 20, 2006$100,000 · F1 · 1 event
- Flash Flood in Mississippi, March 20, 2006$300,000 · 1 event
- Tornadoes and Hail in Oklahoma, March 20, 2006$90,000 · F0 · 19 events
- Damaging Wind in Mississippi, March 20, 2006$100,000 · 65 kt wind · 1 event
- Damaging Wind in Oklahoma, March 20, 2006$100,000 · 80 kt wind · 1 event
- Flash Flooding and Hail in Georgia, March 20 to 21, 2006$32,000 · 1.75 in hail · 12 events
- Damaging Wind in Alabama, March 20, 2006$50,000 · 52 kt wind · 1 event
- Damaging Wind in Alabama, March 20, 2006$50,000 · 75 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489592.